Spatial Structure in Disease Transmission Models

  • Fred Brauer
  • Carlos Castillo-Chavez
  • Zhilan Feng
Part of the Texts in Applied Mathematics book series (TAM, volume 69)


With the advent of substantial intercontinental air travel, it is possible for diseases to move from one location to a completely separate location very rapidly. This was an essential aspect of modeling SARS during the epidemic of 2002–2003, and has become a very important part of the study of the spread of epidemics. Mathematically, it has led to the study of metapopulation models or models with patchy environments and movement between patches.


  1. 1.
    Anderson, R.M. H. C. Jackson, R. M. May & A. M. Smith (1981) Population dynamics of fox rabies in Europe, Nature, 289: 765–771.CrossRefGoogle Scholar
  2. 2.
    Anderson, R.M. & May, R.M. (1979) Population biology of infectious diseases I, Nature 280: 361–367.CrossRefGoogle Scholar
  3. 3.
    Arino, J. (2009) Diseases in metapopulations, in Modeling and Dynamics of Infectious Diseases, Z. Ma, Y. Zhou, J. Wu (eds.), Series in Contemporary Applied Mathematics, World Scientific Press, Vol. 11; 64–122.Google Scholar
  4. 4.
    Arino, J., R. Jordan,& P. van den Driessche (2007) Quarantine in a multispecies epidemic model with spatial dynamics, Math. Bisoc. 206: 46–60.CrossRefGoogle Scholar
  5. 5.
    Arino, J. & P. van den Driessche (2003) The basic reproduction number in a multi-city compartmental epidemic model, Lecture Notes in Control and Information Science 294: 135–142.MathSciNetCrossRefGoogle Scholar
  6. 6.
    Arino, J. & P. van den Driessche (2003) A multi-city epidemic model, Mathematical Population Studies 10: 175–93.MathSciNetCrossRefGoogle Scholar
  7. 7.
    Arino, J. & P. van den Driessche (2006) Metapopulation epidemic models, Fields Institute Communications 48: 1–13.Google Scholar
  8. 8.
    Aronson, D.G. (1977) The asymptotic spread of propagation of a simple epidemic, in Nonlinear Diffusion (W.G. Fitzgibbon & H.F. Walker, eds.), Research Notes in Mathematics 14, Pitman, London.Google Scholar
  9. 9.
    Bichara, D., Y. Kang, C. Castillo-Chavez, R. Horan & C. Perringa (2015) SIS and SIR epidemic models under virtual dispersal, Bull. Math. Biol. 77: 2004–2034.MathSciNetCrossRefGoogle Scholar
  10. 10.
    Britton, N.F. (2003) Essentials of Mathematical Biology, Springer Verlag, Berlin- Heidelberg.Google Scholar
  11. 11.
    Capasso, V. (1993) Mathematical Structures of Epidemic Systems, Lect. Notes in Biomath. 83, Springer-Verlag, Berlin-Heidelberg-New York.Google Scholar
  12. 12.
    Castillo-Chavez, C., D. Bichara, & B. Morin (2016) Perspectives on the role of mobility, behavior, and time scales on the spread of diseases, Proc. Nat. Acad. Sci. 113: 14582–14588.CrossRefGoogle Scholar
  13. 13.
    Diekmann, O. (1978) Run for your life. a note on the asymptotic speed of propagation of an epidemic, J. Diff. Eqns. 33: 58–73.MathSciNetCrossRefGoogle Scholar
  14. 14.
    Diekmann, O. & J.A.P. Heesterbeek (2000) Model building, analysis and interpretation, John Wiley & Sons, New York.zbMATHGoogle Scholar
  15. 15.
    Edelstein-Keshet, L. (2005) Mathematical Models in Biology, Classics in Applied Mathematics, SIAM, Philadelphia.Google Scholar
  16. 16.
    Espinoza, B., V. Moreno, D. Bichara, & C. Castillo-Chavez (2016) Assessing the Efficiency of Movement Restriction as a Control Strategy of Ebola. In Mathematical and Statistical Modeling for Emerging and Re-emerging Infectious Diseases, pp. 123–145, Springer International Publishing.Google Scholar
  17. 17.
    Fitzgibbon, W.E., M.E. Parrott, & G.F. Webb (1995) Diffusive epidemic models with spatial and age-dependent heterogeneity, Discrete Contin. Dyn. Syst. 1: 35–57.zbMATHGoogle Scholar
  18. 18.
    Fitzgibbon, W.E., M.E. Parrott, & G.F. Webb (1996) A diffusive age-structured SEIRS epidemic model, Methods Appl. Anal. 3: 358–369.MathSciNetzbMATHGoogle Scholar
  19. 19.
    Grenfell, B.T., & A. Dobson, (eds.)(1995) Ecology of Infectious Diseases in Natural Populations, Cambridge University Press, Cambridge, UK.Google Scholar
  20. 20.
    Hadeler, K.P. (2003) The role of migration and contact distributions in epidemic spread, in Bioterrorism: Mathematical Modeling Applications in Homeland Security (H. T. Banks and C. Castillo-Chavez eds.), SIAM, Philadelphia, pp. 199–210.CrossRefGoogle Scholar
  21. 21.
    Källén, A. (1984) Thresholds and travelling waves in an epidemic model for rabies, Nonlinear Anal. 8: 651–856.MathSciNetCrossRefGoogle Scholar
  22. 22.
    Källén, A., P. Arcuri & J. D. Murray (1985) A simple model for the spatial spread and control of rabies, J. Theor. Biol. 116: 377–393.MathSciNetCrossRefGoogle Scholar
  23. 23.
    Kot, M. (2001) Elements of Mathematical Ecology, Cambridge University Press.CrossRefGoogle Scholar
  24. 24.
    Lloyd, A. & R.M. May (1996) Spatial heterogeneity in epidemic models. J. Theor. Biol. 179: 1–11.CrossRefGoogle Scholar
  25. 25.
    MacDonald, D.W. (1980) Rabies and Wildlife. A Biologist’s Perspective, Oxford University Press, Oxford.Google Scholar
  26. 26.
    Mollison, D. (1977) Spatial contact models for ecological and epidemic spread, J. Roy. Stat. Soc. Ser. B 39: 283–326.MathSciNetzbMATHGoogle Scholar
  27. 27.
    Murray, J.D. (2002) Mathematical Biology, Vol. I, Springer-Verlag, Berlin-Heidelberg-New York.CrossRefGoogle Scholar
  28. 28.
    Murray, J.D. (2002) Mathematical Biology, Vol. II, Springer-Verlag, Berlin-Heidelberg-New York.CrossRefGoogle Scholar
  29. 29.
    Murray, J.D., E. A. Stanley & D. L. Brown (1986) On the spatial spread of rabies among foxes, Proc. Roy. Soc. Lond. B229: 111–150.Google Scholar
  30. 30.
    Ou, C & J. Wu (2006) Spatial spread of rabies revisited: role of age-dependent different rate of foxes and non-local interaction, SIAM J. App. Math. 67: 138–163.Google Scholar
  31. 31.
    Radcliffe, J. & L. Rass (1986) The asymptotic spread of propagation of the deterministic non-reducible n-type epidemic, J. Math. Biol. 23: 341–359.MathSciNetCrossRefGoogle Scholar
  32. 32.
    Sattenspiel, L. (2003) Infectious diseases in the historical archives: a modeling approach. In: D.A. Herring & A.C. Swedlund, (eds) Human Biologists in the Archives, Cambridge University Press: 234–265.Google Scholar
  33. 33.
    Sattenspiel, L. & K. Dietz (1995) A structured epidemic model incorporating geographic mobility among regions Math. Biosc. 128: 71–91.zbMATHGoogle Scholar
  34. 34.
    Sun, G.-Q. (2012) Pattern formation of an epidemic model with diffusion, Nonlin. Dyn. 69: 1097–1104.MathSciNetCrossRefGoogle Scholar
  35. 35.
    Thieme, H.R. (1979) Asymptotic estimates of the solutions of nonlinear integral equations and asymptotic speeds for the spread of populations, J. Reine Angew. Math. 306: 94–121.MathSciNetzbMATHGoogle Scholar
  36. 36.
    Turing, A.M. (1952) The chemical basis of morphogenesis, Phil. Trans. Roy. Soc. London B 237: 37–72.zbMATHGoogle Scholar
  37. 37.
    van den Bosch, F., J.A.J. Metz, & O. Diekmann (1990) The velocity of spatial population expansion, J. Math. Biol. 28: 529–565.MathSciNetCrossRefGoogle Scholar
  38. 38.
    van den Driessche, P. (2008) Spatial structure: Patch models, in Mathematical Epidemiology (F. Brauer, P. van den Driessche, J. Wu, eds.), Lecture Notes in Mathematics, Mathematical Biosciences subseries 1945, Springer, pp. 179–189.Google Scholar
  39. 39.
    van den Driessche P. & J. Watmough (2002) Reproduction numbers and subthreshold endemic equilibria for compartmental models of disease transmission, Math. Biosc. 180: 29–48.CrossRefGoogle Scholar
  40. 40.
    Wang, W.-M,H.-Y. Liu, Y.-L. Cai, & Z.-Q. Li (2011) Turing pattern selection in a reaction-diffusion epidemic model, Chinese Phys. 20: 07472.Google Scholar
  41. 41.
    Weinberger, H.F. (1981) Some deterministic models for the spread of genetic and other alterations, Biological Growth and Spread (W. Jaeger, H. Rost, P. Tautu, eds.), Lecture Notes in Biomathematics 38, Springer Verlag, Berlin-Heidelberg-New York, pp. 320–333.Google Scholar
  42. 42.
    Wu, J. (2008) Spatial structure: Partial differential equations models, in Mathematical Epidemiology (F. Brauer, P. van den Driessche, J. Wu, eds.), Lecture Notes in Mathematics, Mathematical Biosciences subseries 1945, Springer, pp. 191–203.Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Fred Brauer
    • 1
  • Carlos Castillo-Chavez
    • 2
  • Zhilan Feng
    • 3
  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada
  2. 2.Mathematical and Computational Modeling Center (MCMSC), Department of Mathematics and StatisticsArizona State UniversityTempeUSA
  3. 3.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations